Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Louisville, KY

May 5, 2003Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 12:31 AM CDT for Logan County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 12:31 AM CDT (05:31 UTC)
Expired
May 5, 2003, 1:10 AM CDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KLMK 050531
SVRLMK
KYC141-050610-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 110 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLMSTEAD...OR ABOUT 35 MILES SOUTHWEST OF
  BOWLING GREEN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE AROUND 1245 AM CDT
  SPA...CORINTH AROUND 1250 AM CDT
  EPLEYS STATION AROUND 1255 AM CDT
  LEWISBURG AROUND 100 AM CDT
  AUBURN AROUND 105 AM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3708 8706 3667 8707 3666 8680 3680 8674
          3691 8664 3704 8679

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 11:05 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 4, 11:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 AM EDT MON MAY 5 2003

...MESOSCALE UPDATE...

TORNADO WATCH #240 JUST ISSUED UP TO THE WESTERN EDGE OF THE LMK
FA. LATEST LAPS ANALYSIS AND SURFACE OBSERVATIONS SUGGEST WARM
FRONT, BASED ON LIFTED INDICIES, IS RUNNING FROM SOUTH OF KBWG
NORTHWESTWARD TO JUST N OF KPAH. SOUTH OF THAT BOUNDARY, 0-3KM SR
HELICITY VALUES ARE SIGNIFICANT, EASILY EXCEEDING THE 500-700 M2/S2
THRESHOLD FOR TORNADIC FORMATION WITHOUT LOCAL HELICITY ENHANCEMENTS
THROUGH BOUNDARY INTERACTIONS. MEMPHIS, PADUCAH, AND NASHVILLE
RADARS ABOUND WITH HP SUPERCELL STRUCTURES AND TORNADIC SIGNATURES.
LOUISVILLE RADAR SHOWING MESO SIGNATURES UP INTO CENTRAL KENTUCKY
AND SOUTHERN INDIANA, BUT THIS IS WELL INTO THE STABLE AIRMASS
POLEWARD OF THE WARM FRONT.

OVER THE NEXT SIX HOURS OR SO, THE WARM FRONT IS FORECAST TO PUSH
NORTHWARD, PER THE 0Z ETA WHICH INITIALIZED WELL THIS EVENING.
THROUGH 2 AM, PARTS OF SOUTHERN KENTUCKY FROM OHIO TO MONROE
COUNTIES SOUTHWARD WILL BE INTO THE ENVIRONMENT WHERE SURFACE BASED
INSTABILITY COALESCES WITH 0-3KM SRH VALUES AOA 700. AFTER 3 OR 4 AM,
MOST LOCATIONS ALONG AND WEST OF I-65 WILL BE INTO THE WARM SECTOR,
COMBINED WITH SRH VALUES APPROACHING 500. OVERALL SEVERE WEATHER
THREAT REMAINS REAL, AND POTENTIALLY DANGEROUS, THROUGH MOST OF
TONIGHT FOR LOCATIONS SOUTH AND WEST OF A BOWLING GREEN TO FORT KNOX
TO HUNTINGBURG LINE.

.LMK...NONE.

XXV
Hazardous weather outlook, May 4, 11:53 PM CDT, 38 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1253 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI
VALLEY WILL MOVE NORTH AND THROUGH THE OUTLOOK AREA OVERNIGHT. THE
WARM FRONT WILL HELP PULL MOIST AND UNSTABLE AIR INTO THE REGION. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT ACROSS THE
OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...THE
ATMOSPHERIC WIND PROFILE IS FAVORABLE FOR A RISK OF ISOLATED
TORNADOES. THE PRIMARY THREAT OF ISOLATED TORNADOES WILL BE ALONG
AND WEST OF INTERSTATE 65...ALTHOUGH THE ENTIRE OUTLOOK AREA IS
UNDER A TORNADO WATCH UNTIL 600 AM EDT. THERE IS ALSO A SIGNIFICANT
THREAT FOR HEAVY RAINFALL WILL TOTAL AMOUNTS OF 1 TO 2 INCHES LIKELY
ACROSS THE OUTLOOK AREA BY DAYBREAK MONDAY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO
EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT. THERE IS A MODERATE RISK FOR
SEVERE THUNDERSTORMS ACROSS WEST CENTRAL KENTUCKY. THE REMAINDER OF
THE OUTLOOK AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
ISOLATED TORNADOES WILL BE POSSIBLE...ALTHOUGH THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK. SCATTERED
THUNDERSTORMS ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY WILL
OCCUR FOR MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR OVERNIGHT. ACTIVATION MAY BE
REQUESTED AGAIN FOR LATE MONDAY THROUGH EARLY TUESDAY.

JMB

In the hours before

Local storm report, May 4, 6:42 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
742 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    LIBERTY                   KY   1.00 INCH HAIL
05/04/03   CASEY                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 4, 7:32 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BEAVER DAM                KY   .75 INCH HAIL
05/04/03   OHIO                           REPORTED BY TRAINED
                                          SPOTTER. ALSO...MARBLE SIZE
                                          HAIL WAS REPORTED IN
                                          HARTFORD AND ROCKPORT.

0530 PM    CANEYVILLE                KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

0538 PM    SADLER                    KY   1.75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0540 PM    6 W LEITCHFIELD           KY   .75 INCH HAIL
05/04/03   GRAYSON                        HIGHWAY 54 TURNED WHITE
                                          DUE TO COVERING OF HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0544 PM    2 NE LEITCHFIELD          KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0547 PM    4 S LEITCHFIELD           KY   .50 INCH HAIL
05/04/03   GRAYSON                        MARBLE SIZE HAIL COVERED
                                          THE GROUND IN THE BEAR
                                          CREEK AREA. REPORTED BY LAW
                                          ENFORCEMENT.

0605 PM    PRICEVILLE                KY   1.00 INCH HAIL
05/04/03   HART                           LARGE HAIL UP TO QUARTER
                                          SIZE COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0630 PM    ALLENDALE                 KY   .25 INCH HAIL
05/04/03   GREEN                          PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0630 PM    MAGNOLIA                  KY   .25 INCH HAIL
05/04/03   LARUE                          PEA SIZE HAIL REPORTED BY
                                          FIRE DEPARTMENT.

0643 PM    BENGAL                    KY   .75 INCH HAIL
05/04/03   TAYLOR                         REPORTED BY FIRE RESCUE.

0651 PM    CAMPBELLSVILLE            KY   .25 INCH HAIL
05/04/03   TAYLOR                         PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0717 PM    LIBERTY                   KY   1.00 INCH HAIL
05/04/03   CASEY                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:25 AM CDTSevere Thunderstorm WarningLMKSimpson35 min
May 5, 5:47 AM CDTSevere Thunderstorm WarningLMKJefferson53 min
May 5, 5:58 AM CDTSevere Thunderstorm WarningLMKOldham47 min
May 5, 6:05 AM CDTSevere Thunderstorm WarningLMKBullitt35 min
May 5, 6:16 AM CDTSevere Thunderstorm WarningLMKHenry, Shelby29 min
May 5, 6:21 AM CDTSevere Thunderstorm WarningLMKNelson, Spencer29 min
May 5, 6:24 AM CDTSevere Thunderstorm WarningLMKHardin36 min
May 5, 6:42 AM CDTSevere Thunderstorm WarningLMKNelson33 min
May 5, 6:45 AM CDTSevere Thunderstorm WarningLMKAnderson, Franklin30 min
May 5, 6:52 AM CDTSevere Thunderstorm WarningLMKWashington23 min
May 5, 6:54 AM CDTSevere Thunderstorm WarningLMKLarue36 min
May 5, 7:07 AM CDTSevere Thunderstorm WarningLMKMercer, Woodford28 min
May 5, 7:17 AM CDTSevere Thunderstorm WarningLMKWashington18 min
May 5, 7:51 AM CDTSevere Thunderstorm WarningLMKClark, Madison29 min
May 5, 7:58 AM CDTSevere Thunderstorm WarningLMKGarrard32 min
May 5, 9:47 AM CDTSevere Thunderstorm WarningLMKMeade43 min
May 5, 12:06 PM CDTSevere Thunderstorm WarningLMKMarion34 min
May 5, 12:11 PM CDTSevere Thunderstorm WarningLMKNelson34 min
May 5, 12:38 PM CDTTornado WarningLMKBoyle, Marion52 min
May 5, 12:39 PM CDTSevere Thunderstorm WarningLMKMercer, Washington36 min
May 5, 1:15 PM CDTSevere Thunderstorm WarningLMKGarrard30 min
May 5, 1:36 PM CDTSevere Thunderstorm WarningLMKMadison24 min
May 5, 2:16 PM CDTSevere Thunderstorm WarningLMKMarion44 min
May 5, 2:22 PM CDTSevere Thunderstorm WarningLMKTaylor38 min
May 5, 2:39 PM CDTSevere Thunderstorm WarningLMKCasey51 min
May 5, 3:36 PM CDTSevere Thunderstorm WarningLMKCasey24 min
May 5, 3:50 PM CDTSevere Thunderstorm WarningLMKCumberland55 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningLMKHarrison31 min
May 5, 4:49 PM CDTSevere Thunderstorm WarningLMKNicholas31 min
May 5, 5:16 PM CDTSevere Thunderstorm WarningLMKGrayson59 min
May 5, 5:39 PM CDTSevere Thunderstorm WarningLMKHarrison36 min
May 5, 6:50 PM CDTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
May 5, 6:55 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.